Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 337, NWS Springfield, MO

October 14, 2017Vernon County, Missouri; Bourbon County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Oct 14, 2017, 7:13 PM CDT for Vernon County, Missouri; Bourbon County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 14, 2017, 7:13 PM CDT (00:13 UTC)
Expired
Oct 14, 2017, 8:00 PM CDT
In force
47 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Bourbon County, KS, Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 104 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 14, 4:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted.

245 
WUUS53 KSGF 150013
SVRSGF
KSC011-MOC217-150100-
/O.NEW.KSGF.SV.W.0337.171015T0013Z-171015T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
713 PM CDT SAT OCT 14 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Bourbon County in southeastern Kansas...
  Northwestern Vernon County in west central Missouri...

* Until 800 PM CDT

* At 713 PM CDT, a severe thunderstorm was located near Moran, or 7
  miles northeast of La Harpe, moving east at 55 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Fort Scott...                     Marmaton...
  Bronson...                        Uniontown...
  Fulton...                         Redfield...
  Richards...                       Mapleton...
  Deerfield...                      Metz...
  Stotesbury...                     Harding...
  Hiattville...                     Petersburg...
  Hammond...                        Devon...
  Porterville...                    Xenia...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3803 9508 3804 9461 3806 9461 3805 9437
      3781 9438 3768 9509
TIME...MOT...LOC 0013Z 265DEG 50KT 3798 9518 

HAIL...1.00IN
WIND...70MPH
 
$$

Hatch
2 follow-up statements
907 
WWUS53 KSGF 150036
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
736 PM CDT SAT OCT 14 2017

KSC011-MOC217-150100-
/O.CON.KSGF.SV.W.0337.000000T0000Z-171015T0100Z/
Bourbon KS-Vernon MO-
736 PM CDT SAT OCT 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR BOURBON AND NORTHWESTERN VERNON COUNTIES...

At 735 PM CDT, severe thunderstorms were located along a line
extending from near Fulton to near Hepler, moving east at 40 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Fort Scott...                     Marmaton...
Bronson...                        Uniontown...
Fulton...                         Redfield...
Richards...                       Mapleton...
Deerfield...                      Metz...
Stotesbury...                     Harding...
Hiattville...                     Petersburg...
Hammond...                        Devon...
Porterville...                    Xenia...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3803 9508 3804 9461 3806 9461 3805 9437
      3781 9438 3768 9509
TIME...MOT...LOC 0035Z 265DEG 34KT 3803 9475 3769 9505 

HAIL...1.00IN
WIND...70MPH
 
$$

Hatch
284 
WWUS53 KSGF 150056
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
756 PM CDT SAT OCT 14 2017

KSC011-MOC217-150106-
/O.EXP.KSGF.SV.W.0337.000000T0000Z-171015T0100Z/
Bourbon KS-Vernon MO-
756 PM CDT SAT OCT 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR BOURBON AND NORTHWESTERN
VERNON COUNTIES WILL EXPIRE AT 800 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until midnight CDT for
southeastern Kansas...and west central Missouri.

LAT...LON 3803 9508 3804 9461 3806 9461 3805 9437
      3781 9438 3768 9509
TIME...MOT...LOC 0056Z 265DEG 50KT 3805 9440 3771 9470 

$$

Hatch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 6:25 PM CDT, 48 minutes earlier.

Area forecast discussion, Oct 14, 6:25 PM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
625 PM CDT Sat Oct 14 2017

.SHORT TERM...(This evening through Sunday)
Issued at 159 PM CDT Sat Oct 14 2017

Showers and thunderstorms were currently ongoing across
northeastern Kansas and northern Missouri in proximity to the
cold front. This activity is expected to move south this evening
as the cold front makes its way to the southeast and into the
Ozark region late this afternoon into this evening.

Low level moisture, a strong low level jet, frontal lift and some
instability will work to bring the potential for strong to severe
storms, however the timing of the frontal passage for the region
during the overnight hours may act to limit the severe potential.
Still, there is a concern for damaging winds along the front and
associated with and down bursts that may occur. Some isolated hail
to the size of quarters may also be possible with the strongest
storms as the freezing level will be fairly low.

Cool fall high pressure will be filtering into the region behind
the cold front through the day Sunday. Despite mostly sunny skies
afternoon temperatures will struggle to reach the 60 degree mark.

.LONG TERM...(Sunday Night through Saturday)
Issued at 159 PM CDT Sat Oct 14 2017

With cold high pressure over the region, overnight temperatures
will fall into the lower 40s to upper 30s under clear skies.

Sprawling high pressure will then linger over the eastern half of
the country through the end of the week as upper level flow
remains northwesterly. With sunny skies expected through the week
a slow warming trend will occur with high by Friday in the middle
70s. The next chance of rain may come late next weekend or into
the following week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 553 PM CDT Sat Oct 14 2017

Rather complex weather situation during the first 12 hours of the
forecast period. Surface front currently extends from northern
Missouri into southwestern Kansas. Convection has fired all along
the front with several storms becoming severe.

Front is now on the move with the convection forecast to begin
moving into the area in the next 1-2 hours and begin affecting the
terminal sites between 03-06z. Ceilings and visibilities should
drop to MVFR with occasional IFR as the surface front makes its
way through the area. Winds will remain gusty overnight veering
from a southerly to a northwesterly direction with the frontal
passage.

Conditions should begin to improve after 12z with VFR conditions
expected at the terminal sites after 18z.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Gaede
Hazardous weather outlook, Oct 14, 5:07 PM CDT, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
507 PM CDT Sat Oct 14 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-152215-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
507 PM CDT Sat Oct 14 2017

...SEVERE THUNDERSTORM WATCH NUMBER 500 IN EFFECT UNTIL MIDNIGHT
CDT TONIGHT...

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

 Elevated Hail risk.
 Elevated Thunderstorm wind damage risk.
 Significant Lightning risk.
 Limited Non thunderstorm wind risk.

DISCUSSION...

 Thunderstorms will move into southeastern Kansas and western
 Missouri by early evening then spread across the Missouri Ozarks
 tonight.

 There is a limited to elevated risk for severe storms capable of
 producing damaging winds to 60 mph and large hail to the size of
 quarters. The greatest risk for severe weather will occur this
 evening northwest of Interstate 44.

 Southerly winds will gust to around 30 mph today and tonight
 across southeastern Kansas and southwestern Missouri ahead of
 the approaching cold front.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

 Thunderstorms will end from the northwest early Sunday morning.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed later this evening into
 tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Gaede

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 7:58 PM CDTSpecial Weather StatementSGFSt. Clair, Vernon47 min
Oct 14, 8:37 PM CDTSpecial Weather StatementSGFBenton, Morgan, St. Clair53 min
Oct 14, 9:01 PM CDTSevere Thunderstorm WarningSGFBenton, Morgan44 min
Oct 14, 10:40 PM CDTSpecial Weather StatementSGFJasper35 min
Oct 14, 10:44 PM CDTSpecial Weather StatementSGFSt. Clair, Vernon31 min
Oct 15, 9:43 AM CDTRiver Flood WarningSGFVernon4 days
Oct 14, 7:55 PM CDTSpecial Weather StatementSGFCrawford50 min
Oct 15, 9:43 AM CDTRiver Flood WarningSGFBourbon34 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.